Alabama, 2006

Hail and Damaging Winds in Alabama, April 21, 2006

April 21, 2006 · NWS HUN · 13 events in 6 counties and zones

7 hail, 5 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 21, 1:50 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 21, 1:50 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT FRI APR 21 2006

.DISCUSSION...
ANOTHER FAIRLY BUSY NIGHT HERE AT THE HUN WITH MORE SVR STORMS
DEVELOPING EVERYWHERE AROUND US. ATMOSPHERE OVER THE CWFA ITSELF WAS
SLIGHTLY MORE STABLE THANKS TO EARLIER CONVECTION...BUT DEVELOPING
STORMS CLOSER TO I-20 INDICATES THAT WE ARE DESTABILIZING WITH TIME.
MAIN AREA OF STORMS IS FIRING ALONG A PREFRONTAL TROUGH FEATURE
EXTENDING BACK TO NEAR VICKSBURG MS...WHILE THE REAL COLD FRONT IS
STILL WELL TO THE NW...JUST NOW MAKING ITS WAY INTO CENTRAL ARKANSAS.

FOCUS CONTINUES TO BE ON SHORT-TERM CONVECTION. NASA WRF HAS AGAIN
DONE A FAIRLY GOOD JOB AND REMAINS THE PREFERRED MODEL...WITH 12KM
NAM LOOKING REASONABLE AS WELL.

PREFRONTAL TROUGH WILL CONTINUE TO FOCUS CONVECTION NEAR THE CWFA
TODAY...AND IS NOT EXPECTED TO SHIFT SIGNIFICANTLY TODAY. WHILE MUCH
OF THE AIR MASS HAS STABILIZED THIS A.M....EXPECT IT TO DESTABILIZE
AGAIN TODAY IN ADVANCE OF THE MAIN SHORTWAVE. MOST FAVORABLE AREA
FOR PCPN TODAY WILL BE IN NWRN AL AND SRN MID TN NEAR THE TROUGH...
AND WILL DEPICT THIS IN THE POP GRIDS...TAPERING FROM CATEGORICAL TO
LIKELY. UNFORTUNATELY THERE IS NO REST FOR THE WEARY WITH NEW MODEL
RUNS SHOWING A SLOWER PROGRESSION WITH THE SYSTEM...AND WILL GO WITH
WIDESPREAD CATEGORICAL POPS TONIGHT.

AS MENTIONED...DONT EXPECT STABILITY TO BE MUCH OF AN ISSUE...BUT
STORM TYPE/HAZARDS WILL BE. WIND FIELDS LOOK MORE IMPRESSIVE THIS
TIME AROUND WITH IMPROVING DEEP LAYER SHEAR INDICATING BETTER
SUPERCELL POTENTIAL...BUT LOW-LEVEL SHEAR DOES NOT INCREASE TO
MATCH. THING TO WATCH WILL BE DEVELOPMENT OF WAVES ALONG THE FRONT
WHICH WOULD BACK THE WINDS LOCALLY AND ENHANCE LLVL SHEAR...AS BEST
INDICATED BY LATE AFTN/EARLY EVE 12KM NAM SOUNDINGS. IN ADDITION TO
THE SVR TSRA THREAT...FLOODING IS A CONCERN...WITH ABUNDANT MOISTURE
REFLECTED BY PWS OF 1.4 TO 1.6 INCHES IN ALL THE MODELS...AND THE
EXPECTED SLOWER MOTION OF THE SYSTEM. BELIEVE MOST OF THE AREA WILL
BE ABLE TO HANDLE A HVY RAIN EVENT GIVEN VERY DRY CONDITIONS IN
RECENT WEEKS...WITH THE EXCEPTION OF SRN AND ERN ZONES WHERE
ACTIVITY HAS BEEN TRAINING AND REDEVELOPING EACH AFTN. WILL ISSUE A
FLASH FLOOD WATCH FOR THOSE AREAS FROM 21-09Z...AND MENTION HVY RAIN
POTENTIAL IN THE ZFP ELSEWHERE. DEPENDING ON RADAR TRENDS/TRAINING
POTENTIAL...THIS WATCH MAY HAVE TO BE EXPANDED BY THE DAY SHIFT.

FRONT SHOULD FINALLY MOVE THROUGH THE AREA EARLY SATURDAY MORNING...
AGAIN A BIT SLOWER THAN DEPICTED BY PAST MODEL RUNS. WILL HANG ONTO
20/30 POPS EAST OF I-65 SAT MORNING TO ALLOW FOR LINGERING SHRA.
SUBSTANTIAL DRYING BEHIND THE SYSTEM SHOULD MEAN A MOSTLY SUNNY AFTN
FOR MOST EVERYONE WITH MORE PLEASANT AND MORE SEASONABLE TEMPS. WENT
WITH A COMPROMISE FOR MAX TEMPS SAT...TRENDING TOWARDS WARMER
NUMBERS WEST WHERE SUN SHOULD LAST THE LONGEST.

QUIET WX WILL BE SOMEWHAT SHORT-LIVED AS A CLIPPER SYSTEM RIDES SEWD
THROUGH THE NW FLOW. WINDS WILL SHIFT TO THE W THEN SW SAT NIGHT AND
SUN AHEAD OF THIS FRONT...NEVER REALLY ALLOWING FOR GOOD RADIATIONAL
COOLING IN THE PROCESS...AND RESTARTING WAA FOR SUNDAY. COMPROMISE
VALUES LOOK GOOD FOR BOTH PDS...DISCARDING THE OUTLIER NAM NUMBERS.
WHILE THE 12KM NAM TRIES TO GENERATE LT QPF JUST TO OUR NW SUNDAY...
MODEL SOUNDINGS SHOW THE LOWEST 10KFT TO BE FAR TOO DRY FOR ANYTHING
TO REACH THE SFC...AND WILL NOT INCLUDE A MENTION OF PCPN ATTM.

LEFT THE EXTENDED ALONE WITH MORE PRESSING ISSUES IN THE SHORT TERM.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    78  56  77  54 /  80 100  20  10
SHOALS        77  56  76  54 /  90  80  10  10
CULLMAN       79  57  75  53 /  70 100  10  10
FAYETTEVILLE  77  55  77  53 /  90 100  20  10
FORT PAYNE    80  58  74  50 /  70 100  30  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 4 PM FRIDAY TO 4 AM SATURDAY FOR THE
     FOLLOWING ZONES: CULLMAN...DE KALB...AND MARSHALL.
TN...NONE.
&&

BCC
Hazardous weather outlook, Apr 20, 8:39 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 PM CDT THU APR 20 2006

ALZ001>010-016-TNZ076-096-097-211000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
939 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

ISOLATED TO SCATTERED REDEVELOPMENT OF THUNDERSTORMS WILL OCCUR LATE
TONIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM TRAVELS EAST OUT OF THE
MID SOUTH.  THE AREA WITH MOST RISK OF ADDITIONAL STORMS WILL BE
WEST OF INTERSTATE 65 AFTER 1 AM.  BY DAYBREAK...THUNDERSTORMS WILL
BE POSSIBLE JUST ABOUT ANYWHERE...BUT AREAL COVERAGE SHOULD BE
SCATTERED.  LARGE HAIL WILL BE THE MAIN THREAT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A POTENTIALLY MORE SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ON
FRIDAY AFTERNOON AND EVENING AS A STRONGER UPPER LEVEL SYSTEM PULLS
OUT OF THE SOUTHERN PLAINS AND INTO THE TENNESSEE VALLEY.

MUCH LIKE THE LAST TWO DAYS...ISOLATED TO SCATTERED THUNDERSTORMS
WILL OCCUR IN THE MORNING HOURS...SOME WITH A THREAT OF LARGE HAIL
AND DAMAGING WINDS.  THE MORE WIDESPREAD THREAT OF SEVERE
THUNDERSTORMS EXISTS FROM 6 PM TO MIDNIGHT FRIDAY EVENING AS A
SURFACE LOW AND COLD FRONT MOVE EAST THROUGH MIDDLE TENNESSEE AND
ALABAMA.  THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY AT TIMES THROUGH FRIDAY.

KULA

In the hours before

Special weather statement, Apr 20, 10:49 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 PM CDT THU APR 20 2006

ALZ007-210530-
MORGAN-
1149 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 1230 AM CDT...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTH OF ADDISON...OR 12 MILES
SOUTHWEST OF HARTSELLE...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANVILLE.
  MASSEY.
  FLINT CITY.
  LEESDALE.
  SOMERVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA

The radar

The Birmingham radar (KBMX), 105 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Cullman

When
April 21, 2:10 AM CST
Where
Cullman County, Walter
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.117, -86.683

Golf ball size hail was reported.

Hail, Marshall

When
April 21, 2:30 AM CST
Where
Marshall County, Arab
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.317, -86.500

Golf ball size hail was reported.

Hail, Marshall

When
April 21, 3:50 AM CST
Where
Marshall County, Grant
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
34.533, -86.267

Nickel size hail was reported.

Lightning, Limestone

When
April 21, 5:00 AM CST
Where
Limestone County, 3 mi E of Athens
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Lightning struck a home along Nick Davis road in eastern Limestone county. The lightning started a fire at the residence, which produced extensive damage to the home.

Hail, Morgan

When
April 21, 5:13 AM CST
Where
Morgan County, Falkville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.367, -86.900

Nickel size hail was reported.

Hail, Morgan

When
April 21, 5:23 AM CST
Where
Morgan County, 1 mi N of Somerville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.483, -86.800

Penny size hail was reported.

Hail, Madison

When
April 21, 6:00 AM CST
Where
Madison County, Huntsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.733, -86.617

Nickel size hail was reported in the Hampton cove area of Huntsville.

Thunderstorm Wind, Madison

When
April 21, 2:20 PM CST
Where
Madison County, Meridianville
Measured
65 kt (75 mph) estimated sustained
Reported by
STORM CHASER
Coordinates
34.850, -86.567

Estimated wind gust by trained spotter and storm chaser.

Thunderstorm Wind, Madison

When
April 21, 2:25 PM CST
Where
Madison County, Meridianville
Measured
60 kt (69 mph) estimated sustained
Reported by
BROADCAST MEDIA
Coordinates
34.850, -86.567

Power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Madison

When
April 21, 2:25 PM CST
Where
Madison County, Meridianville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.567

Numerous trees were blown down by thunderstorm winds.

Hail, Dekalb

When
April 21, 2:50 PM CST
Where
Dekalb County, Collinsville
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.267, -85.867

Golf ball size hail was reported.

Thunderstorm Wind, Marshall

When
April 21, 4:45 PM CST
Where
Marshall County, Guntersville
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -86.250

Several power lines and trees were blown down by thunderstorm winds.

Thunderstorm Wind, Marshall

When
April 21, 4:48 PM CST
Where
Marshall County, 3 mi NE of Guntersville
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.367, -86.217

A few trees and power lines were blown down by thunderstorm winds in the residential area on Buck Island, just east of the Guntersville airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503278, 5503279, 5503280, 5503383, 5503281, 5503375, 5503376, 5503377, 5503378, 5503379, 5503380, 5503381, 5503382.